Display Settings:

Format

Send to:

Choose Destination
We are sorry, but NCBI web applications do not support your browser and may not function properly. More information
Ther Clin Risk Manag. 2010 Feb 2;6:41-7.

Tenofovir-associated bone density loss.

Author information

  • 1Division of Orthodontics.

Abstract

Clinical observations have revealed a strong correlation between loss of bone density in HIV-infected individuals, particularly in conjunction with the antiretroviral drug tenofovir, a nucleotide analog that inhibits HIV reverse transcriptase. The most compelling correlations have been observed in clinical studies involving young children and adolescents. These observations strongly suggest that bone density is being affected during active bone growth and development, implicating a role for tenofovir in bone loss. Here we discuss the literature and potential mechanisms for how tenofovir-associated bone loss may arise, which likely involves perturbation of cellular DNA synthesis and gene expression. Elucidation of the mechanism(s) involved in tenofovir-mediated bone loss will help in developing adjuvant therapies to reduce tenofovir-associated bone density loss.

KEYWORDS:

PMPA, dysfunction, osteoblast, osteoclast, renal, tenofovir

PMID:
20169035
[PubMed]
PMCID:
PMC2817787
Free PMC Article

Images from this publication.See all images (2)Free text

Figure 1
Figure 2
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Dove Medical Press Icon for PubMed Central
    Loading ...
    Write to the Help Desk